Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 151, NWS Grand Rapids, MI

August 21, 2003Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 21, 2003, 8:26 PM EDT for Van Buren County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 8:26 PM EDT (00:26 UTC)
Expired
Aug 21, 2003, 9:30 PM EDT
In force
64 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 80 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3445 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
2.2
Supercell composite
16.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 220026
SVRGRR
MIC159-220130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
826 PM EDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 930 PM EDT

* AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHEAST OF KENDALL TO
  3 MILES WEST OF COVERT...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   PINE GROVE...MCDONALD...KENDALL AROUND 835 PM EDT
   HARTFORD...GLENDALE AROUND 840 PM EDT
   LAWRENCE AROUND 850 PM EDT
   PAW PAW AROUND 900 PM EDT
   LAWTON AROUND 910 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4234 8633 4243 8601 4240 8581 4215 8579
          4208 8584 4226 8639

$$

DUKE 93

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:57 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 21, 4:57 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
440 PM EDT THU AUG 21 2003

THE COLD FRONT ACROSS EASTERN WISCONSIN WILL PUSH STEADILY
EASTWARD THROUGH SOUTHWEST LOWER MICHIGAN.  A CAP HAS KEPT
THE CONVECTION TO A MINIMUM ACROSS THE REGION...BUT IT
HAS ALSO ALLOWED THE HEAT TO BUILD UP...WITH HEAT INDICES
AROUND 100 DEGREES FOR MANY LOCATIONS.  WILL KEEP THE
HEAT ADVISORY UP FOR A COUPLE OF MORE HOURS.  FEEL THAT WITH
THE HEAT BUILDING AND THE FRONT PUSHING IN THAT A FEW
STORMS WILL DEVELOP HERE IN SOUTHWEST LOWER MICHIGAN.
WITH LIFTED INDICES OF -10 DEG C AND KGRR VAD WIND PROFILER
SHOWING 40 KNOT WESTERLY WINDS AT 7000 FEET...ANY STORMS THAT
DO FORM COULD TURN SEVERE.   WILL CONTINUE THE CHANCE
OF STORMS IN THE FORECAST UNTIL THE FRONT PUSHES THROUGH.

MUCH DRIER AIR ARRIVES LATER TONIGHT.  HIGH PRESSURE BUILDS
IN BEHIND THE FRONT...BRINGING IN A MUCH MORE STABLE AIRMASS.
CONSIDERING HOW WARM LAKE MICHIGAN IS AND THE COOLER AIR
COMING ACROSS THE LAKE...SOME LAKE CLOUDS COULD DEVELOP.  WAVES
SHOULD ALSO CONTINUE TO BE FAIRLY HIGH FOR AT LEAST PART OF THE
DAY AS WINDS WILL BE FROM THE NORTH...SHIFTING TO THE NORTHEAST
BY EVENING. THIS FAIR WEATHER SYSTEM WILL STAY WITH US INTO SUNDAY.

MJS

EXTENDED FORECAST

A BROAD UPR RIDGE OVER THE CENTRAL PART OF THE COUNTRY WILL FLATTEN
A BIT AS A SHORT WAVE MOVES EAST ACROSS SRN CANADA. ON MONDAY WELL
SEE A WARM FRONT PUSH NORTHEAST THRU THE CWA EARLY IN THE DAY AND A
COLD FRONT MOVING THRU THE UPR MS VALLEY AND INTO NW LWR BY LATE IN
THE DAY. WILL GO WITH CHC POPS MONDAY THRU TUE AM. LATEST GFS RUN IS
A BIT QUICKER WITH THE FRONTAL MOVEMENT THAN PREVIOUS RUNS. DOESNT
LOOK LIKE THE FRONT WILL SLIP TOO FAR SOUTH OF THE CWA AND WILL IN
FACT RETURN NORTH EARLY THURSDAY...DRAWN NORTH BY A WAVE ON THE
FRONT MOVING EAST. WILL MENTION THE CHC OF TSRA ON THURSDAY TO
ACCOUNT FOR THIS. EXPECT THE FRONT TO MOVE SOUTH OF THE FCST AREA
THU NIGHT. MUCH DRIER AIR WILL CLEAR SKIES LATE THURSDAY NIGHT.

93

.GRR...HEAT ADVISORY THROUGH THIS EVENING FOR MUCH OF SOUTHWEST
LOWER MICHIGAN.
Hazardous weather outlook, Aug 21, 12:15 PM EDT, 8 hours 11 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 PM EDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE SOUTHWEST
QUARTER OF LOWER MICHIGAN FROM MID AFTERNOON INTO THE EARLY EVENING
HOURS OF TODAY...AS A MODERATE COLD FRONT PUSHES INTO THE HOT AND
HUMID AIRMASS CURRENTLY OVER SOUTHWEST MICHIGAN.  THIS AFTERNOON AND
EVENING...THE GREATEST THREAT FOR SEVERE WEATHER IS DAMAGING WINDS
WITH GUSTS TO NEAR 70 MPH IN THE STRONGEST STORMS. ISOLATED REPORTS
OF LARGE HAIL ARE ALSO POSSIBLE...AS IS AN ISOLATED TORNADO.

A LINE OF THUNDERSTORMS IS LIKELY TO DEVELOP OVER EASTERN WISCONSIN
EARLY THIS AFTERNOON...AND SPREAD INTO SOUTHWEST MICHIGAN DURING THE
MID TO LATE AFTERNOON HOURS. IT IS THIS AREA OF THUNDERSTORMS THAT
HAS THE BEST CHANCE OF HAVING SEVERE THUNDERSTORMS ASSOCIATED WITH
IT. THESE STORMS WILL MOVE TO THE EAST AROUND 35 MPH.  THIS AREA OF
THUNDERSTORMS SHOULD BE SOUTH AND EAST OF LANSING...BY 700 PM AND
OUT OF SOUTHWEST MICHIGAN BY 1000 PM.

BESIDE THE THREAT FOR SEVERE WEATHER... TEMPERATURES RISING TO THE
LOWER 90S AND DEWPOINTS RISING INTO THE LOWER 70S WILL CAUSE THE
HEAT INDEX TO RISE TO NEAR 100 DEGREES FAHRENHEIT....IN LOCATIONS
SOUTH AND EAST OF GRAND RAPIDS FOR A FEW HOURS THIS AFTERNOON.

WAVES OF 3 TO 6 FEET THIS AFTERNOON AND TONIGHT WILL RESULT IN
HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT ON LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SCATTERED
THUNDERSTORMS ARE POSSIBLE TUESDAY AS YET ANOTHER FRONTAL SYSTEM
MOVES INTO THE AREA.

RELATIVELY COLDER AIR MOVING ACROSS THE WARM WATERS OF LAKE
MICHIGAN WILL CREATE WAVES OF 3 TO 5 FEET ALONG THE LAKE
MICHIGAN SHORELINE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MJS WDM

In the hours before

Special weather statement, Aug 21, 6:59 PM EDT, 1 hour 27 minutes before
MIZ037>040-043>046-212315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
659 PM EDT THU AUG 21 2003

THE TORNADO WATCH THAT WAS IN EFFECT FOR PORTIONS OF THE SOUTHWEST
QUARTER OF LOWER MICHIGAN HAS EXPIRED. THE WATCH IS NO LONGER
IN EFFECT FOR THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA AND NEWAYGO

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA AND MECOSTA

THIS WATCH INCLUDED THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:02 PM EDTSevere Thunderstorm WarningGRRIngham28 min
Aug 21, 8:15 PM EDTSevere Thunderstorm WarningGRRIonia30 min
Aug 21, 8:16 PM EDTSpecial Marine WarningGRR59 min
Aug 21, 8:16 PM EDTSpecial Marine WarningGRR59 min
Aug 21, 8:19 PM EDTSevere Thunderstorm WarningGRRBarry, Eaton56 min
Aug 21, 8:29 PM EDTSevere Thunderstorm WarningGRRIngham46 min
Aug 21, 8:46 PM EDTTornado WarningGRRIngham44 min
Aug 21, 8:55 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo65 min
Aug 21, 9:15 PM EDTSpecial Marine WarningGRR30 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.